Vivian C. McAlister, MD
Potential Financial Conflicts of Interest: None disclosed.
McAlister VC. Regression of Cutaneous and Gastrointestinal Telangiectasia with Sirolimus and Aspirin in a Patient with Hereditary Hemorrhagic Telangiectasia. Ann Intern Med. 2006;144:226-227. doi: 10.7326/0003-4819-144-3-200602070-00030
Download citation file:
Published: Ann Intern Med. 2006;144(3):226-227.
TO THE EDITOR:
Background: Angiodysplastic lesions, including telangiectases and arteriovenous malformations, may affect the organs of many patients with hereditary hemorrhagic telangiectasia (HHT). Abnormalities in transforming growth factor-β signaling and increased production of vascular endothelial growth factor (VEGF) are thought to be responsible for HHT (1). Mucosal hemorrhage from nasopharyngeal and gastrointestinal angiodysplasia is common and is often resistant to conventional treatment. Hepatic arteriovenous malformations may cause arteriovenous shunting within the liver, ischemic hepatobiliary damage, and high-output cardiac failure (2). Liver transplantation may correct the liver complications and heart failure and may also cause regression of cutaneous arteriovenous malformations (spider nevi), probably through correction of estrogen metabolism. Transplantation is not known to induce regression of angiodysplasia elsewhere in the body or to reduce mucosal hemorrhage.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only